Skip Nav
Advice
You're Engaged! The First 5 Things to Do
Women
44 Fabulously Funny Halloween Costumes For Women
Harry Potter
The Story Behind This Engagement Is Just as Sweet as the Couple's Dreamy Shoot

Do Tell: What Side Effects Does Your Birth Control Cause?

I am grateful that we have so many birth control options to choose from, but they all come with annoying, risky, or maybe even welcomed side effects. Weight gain, spotting, breast tenderness, change in breast size, change in sex drive, or change in skin condition are just a few. So tell me, what birth control are you on, and what side effects, if any, are you experiencing?

Around The Web
Join The Conversation
Erhodes813 Erhodes813 6 years
Ok... How do I start? I'll just go through the list. So, I've tried birth control pills (numerous variations) and I always seem to have yeast infections and bleeding in between periods. (Not spotting, I'm talking about bleeding that lasts longer than my norm periods.) So I decided to switch to Depo (the shot). They told me that I should have little to no bleeding for three months and I ended up having the adverse effect. I actually bled for pretty much the whole time except for when my "period" was due. THAT'S when it was normal. Obviously that didn't work out either so I then switched to the NuvaRing.... OMG! I had temporary impaired vision several times along with severe migraines. That was by far the worst side effect that I've experienced. It was then that I felt that I was "a freak of nature" and decided to consult a Dr. about these issues. She had informed me that my body (for some reason) rejects hormones and if I would have stayed on any form of hormonal birth control for a long period of time, then I could possibly suffer from serious health problems. She had advised me that I should avoid hormonal contraceptives and suggested an IUC that lasts for 12 years when inserted that IS reversible. If I chose to have it extracted, I would be able to bear children immediately. Anyways, this story is for the women that are not able to take the standard birth control methods. You're not alone! Although it's rare, it happens and there are alternatives!
Swissa Swissa 7 years
I've been on the patch for two months. The only bad side effect it has ever given me was on the first day I put it on I had some leg pains, as if I had just done a whole bunch of squats or something. But it passed within 24 hours and I have never had any other bad side effects from it. But I do get some good side effects from it, like a lighter period with WAY less paiful cramps. (I used to get very heavy periods and excruciatingly painful cramps.) So, I'm liking it lots. =)
bellemed bellemed 7 years
I just started on Yaz about 14 days into it. my boobs are so sore I thought i might be preggers so I went and took a test. negative by the way. thank god since i am not even done my mat leave right now! My boobs feel the same as when I had my first baby or was nursing. I hope it will go away over the next moth or so.
Kat21 Kat21 7 years
Hi! I am on Yasmin and have never had any problems. No weight gain, no irregular periods, (my boobs didnt change:( )and for about the past 2 or 3 months I just havent felt like having sex at all. Ive been on Yasmin since last year Feb. What can I do? Change my pill? It's really bothering my boyfriend. He feels as if I dont turn him on. Can anyone give me advice?
beansandsyke beansandsyke 7 years
shoot the pill i barfed the first few days depo i did two shots and had my period for about a year. like more than spotting i also passed a golfball sized hunk of tissue thru my cervix and became gluten intollerant. no bc for me ever again
caileenturner caileenturner 7 years
NEVER GET ON DEPO VERA IF YOU WANT KIDS! when i was 13 i got onto depo because my periods were out of control and i stayed on it until i got married when i was 18. i loved it the whole time i was on it. i thought it was the best invention. until i wanted children. it took me a half year to get my period back and you may have heard it takes a year to get pregnant after depo... no no no dear. it is a year after you have started your period for the first year and every year after that add another half a year. so pretty much i got married and wanted kids right away and now many docs are telling me i have to wait 3 years to have a kid. it is possible to have it before but in about 3 years is when they expect it to actually happen. do you know how that feels. horrible. i definitely dont recommend it unless you only stay on it for like a year and no longer. it did wonders regulating my period but other than that it is nothing but regret really.
prencesschris prencesschris 7 years
Depo shot... 20 lbs gain
bacon1 bacon1 7 years
I was on the pill and had no sex drive, literally nothing. Now I'm off and actually can act like the newlywed I am!!
kelsea1102 kelsea1102 7 years
reduced libido, unfortunately.
RunninginBoston RunninginBoston 7 years
I wish Sugar would point out some of the very positive benefits of birth control--besides not getting pregnant--like reducing your risk for endometrial, ovarian, and uterine cancers. I'm willing to put up with a little bloating for that!
Autumns_Elegy Autumns_Elegy 7 years
The pill caused me to gain weight and made my boobs sore. That was about it. I swapped to the nuvaring recently, and I can't stop eating. I'm constantly STARVING! Not hungry, effing starving. I've only been on it for a few weeks, I'm ditching it. I love the idea and how it works, I just can't stand being constantly starving.
ms-jamerz ms-jamerz 7 years
I've been on Yasmin for about 3 years now. I didn't really experience any negative side effects until about a year ago when I noticed my sex drive decreased a lot! I have also experienced a couple breast issues which I'm not sure were caused by the pill but other than that everything is great.
simplyfab87 simplyfab87 7 years
Was on Nuvaring, no sex drive and easily irritated. I switched to the pill, and so far no real side effects but I keep forgetting to take them
Miss-Senorita Miss-Senorita 7 years
I have none thank goodness.
offtherecord1 offtherecord1 7 years
i've tried like every bc pill, and they all caused the most painful periods i've ever had. like pass out, couldn't move, awful, awful cramps. so i'd skip the placebos, but the longer i put having my period, the more painful it would be. it was horrible. which i thought was not supposed to happen on bc. i'm just a freak i guess. anyway, no more hormones for me. the side effects were just too bad.
Spectra Spectra 7 years
When I was on a triphasic pill, I had serious mood issues. I would get progressively bitchier each week and it was making me and my husband nuts. Now I'm on a pill with a different type of progesterone and a single level of estrogen and the only side effect has been a little bit of water retention and clearer skin....both of which I can live with.
xxstardust xxstardust 7 years
Ah, sorry for the double post!
xxstardust xxstardust 7 years
Nausea is a side effect?! Really? Maybe that explains something ..
xxstardust xxstardust 7 years
Nausea is a side effect?! Really? Maybe that explains something ..
mrs-dr-who mrs-dr-who 7 years
I went on the ring because my period was crazy irregular for so long! i was getting it twice a month! I know, horrible right? well, the ring has done a wonderful job at keeping that steady, although, my sex drive is practically gone now :( and I suffered a bit of nausia in the first month. Also, I never get cramps anymore so that's a good thing! I haven't really noticed any changes in my weight, skin or breasts.
kh61582 kh61582 7 years
I stopped taking Ortho Tricyclen Lo two months ago. Not because of side effects but because my relationship ended so no reason for it. I really liked it. My periods were shorter and lighter. Cramps weren't as bad but then I never had really awful cramps. The BEST part was I could eat anything and stay the same size. I had just gone off to college when I started it and I was already losing weight due to wonderful campus food but I had always gained weight pretty quickly when I ate even one "bad" thing. After I started the pill it didn't matter what I ate or how much. I never gained weight. It was terrific! Now that I'm off of it for the first time in four years I'm gaining weight and I'm tempted to stay on the pill just to keep the weight off but I'm a little paranoid about taking the pill for too long and the possible consequences later in life so I can't convince myself to take it while I'm not sexually active.
Hiding55 Hiding55 7 years
I've been on Yaz for the past 2 years. The only side effect that I have is a decreased sex drive. I kinda snuck up on me though. I didn't notice it until I stopped taking the pill for 3 months over the summer. I was like a dog in heat. I sometimes think about stopping it but there isn't another bc method that I want to use and Yaz really works for me in every other way. Oh well, maybe when I get married.
Foreplay Ideas
Hot Guys by State
10 Student-Teacher Romances in Movies
Working Out For Vanity
7 Foods That Shut Down PMS Symptoms Better Than Ice Cream
Benefits to Being in a Relationship in Your 20s
IBD Unmasked: Trainer Fights Crohn's and Ulcerative Colitis

POPSUGAR, the #1 independent media and technology company for women. Where more than 75 million women go for original, inspirational content that feeds their passions and interests.

From Our Partners
Latest Love
X